Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 232, NWS La Crosse, WI

September 1, 1998Adams County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 1998, 6:05 PM CDT for Adams County, Wisconsin. It was in force for 45 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 1, 1998, 6:05 PM CDT (23:05 UTC)
Expired
Sep 1, 1998, 6:50 PM CDT
In force
45 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Adams County, WI

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 6:10 PM CDTHail 1Dellwood, WI
Sep 1, 6:20 PM CDTHail 0.75Friendship, WI
Sep 1, 6:24 PM CDTHail 0.75Adams, WI
Sep 1, 6:40 PM CDTHail 1Grand Marsh, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS1 KLSE 012306 RRA
SVRLSE
WIC001-012350-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
605 PM CDT TUE SEP 1 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAMS COUNTY IN CENTRAL WISCONSIN

* UNTIL 650 PM CDT

* AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 25 MILES SOUTH OF WISCONSIN RAPIDS...
  MOVING SOUTHEAST 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARKDALE AND DELLWOOD AROUND 610 PM CDT
  ADAMS/FRIENDSHIP AT 620 PM CDT

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

TMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:45 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Sep 1, 1:45 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
145 PM CDT TUE SEP 01 1998

LATEST ANALYSIS OF SURFACE AND SATELLITE DATA SHOWS COLD FRONT MOVING
SOUTHEAST THROUGH MINNESOTA AND WISCONSIN. UPSTREAM EXISTS SOME PRETTY
DRY DEWPOINTS IN THE 30S AND 40S. PRECIPITATION ACTIVITY HAS CEASED
ACROSS THE FORECAST AREA WITH ONLY CLOUDS TO DEAL WITH. SOME SURFACE
MOISTURE FLUX CONVERGENCE NOTED ACROSS EASTERN MINNESOTA IN THE
VICINITY OF BKN020 CLOUDINESS. MAIN FOCUS FOR TONIGHTS FORECAST WILL BE
TEMPERATURES.

MODEL CONSENSUS SHOWING HIGH PRESSURE BUILDING INTO THE FORECAST AREA
TONIGHT. MOISTURE AND LIFTED INDEX GRADIENTS BRING THE FRONT INTO
SOUTHWESTERN WISCONSIN AND NORTHEAST IOWA AROUND 00Z AND OUT OF THE
FORECAST AREA BY 02/06Z. WOULD EXPECT CLEARING CONDITIONS TONIGHT WITH
A COOL NORTHWEST WIND. ETA 2 METER DEWPOINTS CORRECT FOR THE MOST PART
BUT SEEM A BIT SLOW IN ADVECTING DRIER DEWPOINTS SOUTHEASTWARD. ETA 2
METER TEMPERATURES PRODUCE LOWS IN THE BALLPARK OF BOTH NGM AND AVN
MOS.

CURRENTLY NEAR MAXIMUM HEATING AND THERE IS VERY LITTLE SHOWER ACTIVITY
TO SPEAK OF. CONVERGENCE ALONG FRONT SEEMS WEAK AND AS PREVIOUSLY
MENTIONED ONLY PRODUCING CLOUDS. THEREFORE... THINK WE SHOULD SEE VERY
LITTLE IN THE WAY OF SIGNIFICANT SHOWER ACTIVITY THIS EVENING. IF
DEVELOPMENT DOES OCCUR... WE COULD PROBABLY HANDLE IT WITH THE
NOWCAST.

REGARDING TEMPERATURES... AIRMASS MOVING INTO THE FORECAST AREA
CERTAINLY THE COOLEST OF THE YEAR YET AND COMPARING SUNDAY MORNINGS
LOWS... TEMPERATURES WERE IN THE MID 40S ACROSS NORTHERN PORTIONS OF
THE FORECAST AREAS WITH INTERMITTENT UPPER 40S/LOWER 50S ELSEWHERE.
GIVEN THAT FACT...BELIEVE A FORECAST SLIGHTLY LOWER THAN NGM MOS
APPROPRIATE... SUGGESTING TEMPERATURES NEAR OR SLIGHTLY COOLER THAN
SUNDAY MORNING.

KRC

In the hours before

Special weather statement, Sep 1, 3:25 PM CDT, 2 hours 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE SEP 1 1998

A COLD FRONT WILL MOVE THROUGH SOUTHEAST MINNESOTA... NORTHEAST IOWA...
CENTRAL AND SOUTHWEST WISCONSIN THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORM IN THE VICINTY OF THE FRONT ARE EXPECTED TO MAKE THEIR WAY
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS EVENING.

THE THREAT FROM THESE WILL BE SMALL HAIL... CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION THIS EVENING IS NOT EXPECTED.

KRC
Special weather statement, Sep 1, 3:25 PM CDT, 2 hours 40 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
325 PM CDT TUE SEP 1 1998

A COLD FRONT WILL MOVE THROUGH SOUTHEAST MINNESOTA... NORTHEAST IOWA...
CENTRAL AND SOUTHWEST WISCONSIN THIS EVENING. ISOLATED SHOWERS AND
THUNDERSTORM IN THE VICINTY OF THE FRONT ARE EXPECTED TO MAKE THEIR WAY
FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA THIS EVENING.

THE THREAT FROM THESE WILL BE SMALL HAIL... CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION THIS EVENING IS NOT EXPECTED.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:31 PM CDTSevere Thunderstorm WarningARXClark, Jackson59 min
Sep 1, 5:49 PM CDTSevere Thunderstorm WarningARXJuneau41 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.